Hail, Franklin
- When
- August 16, 2:55 PM CST
- Where
- Franklin County, 3.57 mi SSW of Hagansport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.300, -95.246
Quarter size hail fell south of the Hagansport community.
A large area of showers and thunderstorms developed across Northeast and East Texas during the afternoon through the overnight hours of August 16th-17th ahead of a weak cold front that moved south through the area. The hot and moist air ahead of the front generated a very unstable environment, allowing several of these storms to become severe during the afternoon through the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A large area of showers and thunderstorms developed across Northeast and East Texas during the afternoon through the overnight hours of August 16th-17th ahead of a weak cold front that moved south through the area. The hot and moist air ahead of the front generated a very unstable environment, allowing several of these storms to become severe during the afternoon through the early morning hours. These storms produced large hail, with isolated instances of wind damage in the form of downed trees, before gradually weakening during the early morning hours on the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 16, 12:49 PM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
149 PM CDT Sun Aug 16 2020
.SHORT TERM.../Tonight through Monday Night/
A transitional weather pattern to characterize the short term
period ending Monday night. A weak frontal boundary lingering
across the region to serve as the source for convection later this
evening. Some strong storms capable of producing gusty winds will
be possible mainly across east Texas and adjacent areas of
northwest Louisiana. Storms to diminish by midnight.
A Heat Advisory remains in effect through the remainder of the
afternoon as heat index values approach 105 to 110 degrees.
Different story expected on Monday and Monday night with dry high
pressure becoming better established across the region. Expect
high temperatures in the lower 90s with overnight lows in the
upper 60s to near 70. /05/
.LONG TERM.../Tuesday through Sunday/
In the wake of Monday's cold front, look for upper-level ridging to
bolster out west, eventually building back in to the Four-States
region. Typically when we mention upper level ridging, it's usually
followed with the words "warm and humid." However, I have some good
news this go around. The cold front will move through the area, and
stall out along the coast. This will keep winds from the
north/northeast for most of the Long-Term, allowing for dry air to
stay situated across the region. Additionally, afternoon high
temperatures will stay in the low-90s through the extended, as the
stalled front will help keep the warmer air to our south. This front
should stay stalled into Thursday, before another low moves through,
pushing it fully out of the region.
Precipitation chances over the long-term will be influenced by the
meandering of the stalled front, and eventually the sea breeze when
the stalled front kicks out. Additionally, as I previously mentioned,
another low pressure systems appears to move through the lower
Mississippi valley towards the end of this long-term period. This
would increase rain chances in our eastern zones, as they would be
on the fringe of this activity.
/44/
&&
.PREV DISCUSSION... /issued 1235 PM CDT Sun Aug 16 2020/
AVIATION...
VFR conditions to prevail across area terminals through 17/18Z.
However, could see reduced visibility values in and around
convection that could affect all terminal sites with the exception
of TXK from 17/00Z-17/05Z. Otherwise, northeast winds around 5
knots overnight to increase to 5 to 10 knots on Monday. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 73 94 70 94 / 30 10 0 0
MLU 69 92 68 95 / 20 10 0 0
DEQ 69 91 68 93 / 10 10 0 0
TXK 68 91 68 91 / 10 10 0 0
ELD 67 91 67 93 / 10 10 0 0
TYR 74 93 70 96 / 40 20 0 0
GGG 73 94 70 96 / 30 10 0 0
LFK 75 96 71 99 / 30 20 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
070>073.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
017>022.
OK...Heat Advisory until 7 PM CDT this evening for OKZ077.
TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
05/44Hazardous Weather Outlook National Weather Service Shreveport LA 628 AM CDT Sun Aug 16 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-171130- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 628 AM CDT Sun Aug 16 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Hot and humid conditions are expected today as temperatures climb into the mid 90s to near 100 degrees. When combined with the high humidity, heat indices will range from 105-110 degrees. Thus, a Heat Advisory is in effect through 7 pm this evening. In addition to the heat, isolated to widely scattered showers and thunderstorms will be possible this afternoon into the evening hours as a cool front moves through the region. An isolated strong thunderstorm can not be ruled out, with locally gusty winds and brief heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Drier air will move into the region in wake of the frontal passage, reducing heat index readings below 100 degrees for the upcoming work week. Rain chances to return to portions of the region during the afternoon hours from Wednesday through the end of the week as an upper low develops across the lower Mississippi Valley. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not anticipated at this time.
Special Weather Statement
National Weather Service Shreveport LA
335 PM CDT Sun Aug 16 2020
TXZ096-108>110-162115-
Camp TX-Red River TX-Franklin TX-Titus TX-
335 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHWESTERN TITUS...
CAMP AND SOUTHWESTERN RED RIVER COUNTIES UNTIL 415 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Vernon, or 8 miles southeast of Hagansport, moving south at 35
mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mount Pleasant, Pittsburg, Leesburg, Hagansport, Mount Vernon,
Bogata, Scroggins, Newsome, Purley, Winfield, Talco, Miller's Cove,
Rocky Mound, Hopewell, Holly Springs, Monticello, Harvard, Center
Point, Johntown and Lafayette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3354 9531 3359 9514 3290 9478 3290 9515
3300 9515 3296 9517 3296 9520 3324 9531
TIME...MOT...LOC 2034Z 341DEG 32KT 3325 9515
19The Shreveport radar (KSHV), 162 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell south of the Hagansport community.
Hail dollar size hail fell between Lake Fork and Lake Quitman.
Quarter to half dollar size hail fell in the Burke community.
Quarter size hail fell in Mount Vernon.
A large tree was blown down just west of the Douglass community near the intersection of Highway 21 and County Road 3.
A large tree was blown down near the intersection of Highway 7 and County Road 761.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908780, 908781, 908782, 908783, 908784, 908789.